Alert archive / Tennessee / Flash Flood Warnings in 2009
Flash Flood Warning 76, NWS Memphis, TN
NWS Memphis, TN issued this flash flood warning at Jun 11, 2009, 11:34 PM CDT for Dyer County, Tennessee. It was in force for 68 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 11, 2009, 11:34 PM CDT (04:34 UTC)
- Expired
- Jun 12, 2009, 12:42 AM CDT
- In force
- 68 min
- Issued by
- NWS Memphis, TN
- Area
- Storm-based polygon
- Flood severity
- None
County Dyer County, TN
The radar
The Memphis radar (KNQA), 82 km from the middle of the area, began a volume at 04:35 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Little Rock, AR (KLZK), launched 00:00Z, 4.6 hours before the alert went out and 137 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2854 J/kg
- Mixed-layer CIN
- -5 J/kg
- Mixed-layer LCL
- 768 m above ground
- 0-6 km bulk shear
- 28 kt
- 0-1 km storm-relative helicity
- 45 m²/s²
- 0-3 km storm-relative helicity
- 157 m²/s²
- Significant tornado parameter
- 0.8
- Supercell composite
- 4.5
The text
As transmitted, in the capitals the NWS used until 2016.
000
WGUS54 KMEG 120434
FFWMEG
TNC045-120630-
/O.NEW.KMEG.FF.W.0076.090612T0434Z-090612T0630Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE MEMPHIS TN
1134 PM CDT THU JUN 11 2009
THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A
* FLASH FLOOD WARNING FOR...
DYER COUNTY IN NORTHWEST TENNESSEE...
* UNTIL 130 AM CDT
* AT 1134 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
VERY HEAVY RAIN OVER THE WARNED AREA. OVER THE PAST HOUR 1 TO 3
INCHES OF RAINFALL HAS FALLEN ACROSS THE WARNED AREA.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
.BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. IF FLASH FLOODING IS OBSERVED ACT QUICKLY. MOVE
UP TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS
SUBJECT TO FLOODING WHEN WATER BEGINS RISING.
.MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. NEVER DRIVE YOUR VEHICLE
INTO AREAS WHERE THE WATER COVERS THE ROADWAY. FLOOD WATERS ARE
USUALLY DEEPER THAN THEY APPEAR. JUST ONE FOOT OF FLOWING WATER IS
POWERFUL ENOUGH TO SWEEP VEHICLES OFF THE ROAD. WHEN ENCOUNTERING
FLOODED ROADS MAKE THE SMART CHOICE...TURN AROUND...DONT DROWN.
.TO REPORT FLOODING...HAVE THE NEAREST LAW ENFORCEMENT AGENCY RELAY
YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN
MEMPHIS.
.STAY TUNED TO THIS BROADCAST FOR THE LATEST UPDATES AND INFORMATION.
TO REPORT FLASH FLOODING ONLY...CALL 1 800 4 3 2 0 8 7 5.
&&
LAT...LON 3611 8916 3589 8928 3593 8940 3595 8941
3595 8948 3594 8949 3593 8966 3595 8968
3607 8966 3614 8959
$$1 follow-up statement
000
WGUS74 KMEG 120542
FFSMEG
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
1242 AM CDT FRI JUN 12 2009
TNC045-120552-
/O.CAN.KMEG.FF.W.0076.000000T0000Z-090612T0630Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
DYER TN-
1242 AM CDT FRI JUN 12 2009
...THE FLASH FLOOD WARNING HAS BEEN CANCELLED FOR DYER COUNTY...THE
HEAVY RAINFALL WHICH PROMPTED THE WARNING HAS ENDED ACROSS THE
WARNED AREA. THUS THE FLASH FLOOD WARNING HAS BEEN CANCELLED.
LAT...LON 3611 8916 3589 8928 3593 8940 3595 8941
3595 8948 3594 8949 3593 8966 3595 8968
3607 8966 3614 8959
$$What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Memphis, TN wrote its last area forecast discussion before this flash flood warning went out at Jun 11, 7:34 PM CDT, 4 hours earlier.
Area forecast discussion, Jun 11, 7:34 PM CDT, 4 hours before
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE MEMPHIS TN 734 PM CDT THU JUN 11 2009 .UPDATE... 00Z SURFACE MAP SHOWED A WEAK COLD FRONT JUST NORTH OF WALNUT RIDGE AR...EXTENDING NORTHEAST TO THE OHIO RIVER. A LINEAR CLUSTER OF STORMS WAS LOCATED ALONG AND AHEAD OF THE FRONT... EAST AND SOUTH OF A SURFACE LOW NEAR PADUCAH KY. GOES WATER VAPOR IMAGERY SHOWED A SHORTWAVE OVER SOUTHERN IL/SOUTHWEST IN...LIKELY AIDING IN THE ORGANIZATION OF THE THUNDERSTORM CLUSTER. A FEW THUNDERSTORMS WILL ENTER NORTHWEST TN THIS EVENING...BUT SHOULD WEAKEN ONCE THE SHORTWAVE LIFTS OFF TO THE EAST AND THE LOWER ATMOSPHERE CONTINUES TO STABILIZE. HAVE HELD ON TO 40 POPS FOR THESE AREAS. THE REMAINDER OF THE MIDSOUTH HAS STABILIZED AND EXPECT WINDS TO WEAKEN TO AROUND 5 KTS MOST AREAS. UNLIKE YESTERDAY... LITTLE IN THE WAY OF ORGANIZED UPSTREAM DEEP CONVECTION...WITH THE EXCEPTION OF A SOUTH/SOUTHEASTWARD MOVING CLUSTER OVER CENTRAL TX. HAVE LOWERED FIRST PERIOD POPS TO 20 PERCENT MOST AREAS. 18Z NAM QPF APPEARS TO CONCUR. HELD ONTO NONZERO POPS TO ACCOMMODATE ANY UNFORESEEN ELEVATED STORMS LATE TONIGHT. NAM12 SUGGEST SOME ISENTROPIC UPGLIDE ON THE 305K SURFACE...PERHAPS ENOUGH TO NUDGE OTHERWISE STABLE PARCELS INTO ASCENT. FORECAST UPDATE SENT. PWB && .PREV DISCUSSION... /ISSUED 603 PM CDT THU JUN 11 2009/ UPDATED FOR AVIATION. PREV DISCUSSION... /ISSUED 254 PM CDT THU JUN 11 2009/ SKIES ARE PARTLY CLOUDY ACROSS MUCH OF THE FORECAST AREA THIS AFTERNOON. SOME ISOLATED LIGHT SHOWERS CAN BE FOUND AT THIS TIME. COLD FRONT REMAINS TO OUR NORTH. THIS FRONT WILL ONLY SLOWLY SINK SOUTH WITH SOME SCATTERED THUNDERSTORMS PASSING THROUGH THE FORECAST AREA TONIGHT. BY FRIDAY...THE FRONT WILL MOVE INTO THE FORECAST AREA AND STALL OUT REMAINING OVER THE REGION FOR MUCH OF THE WEEKEND. THE RESULT IS SCATTERED THUNDERSTORMS WILL BE FOUND ACROSS MUCH OF THE FORECAST AREA FROM TIME TO TIME FROM FRIDAY THROUGH SUNDAY NIGHT. IT WILL NOT BE RAINING THE ENTIRE WEEKEND BUT THERE WILL A THREAT FOR RAIN FROM TIME TO TIME. BY MONDAY... THE FRONT WILL MOVE BACK NORTH AS A WARM FRONT KEEPING A SMALL CHANCE OF RAIN IN THE FORECAST FOR MONDAY THROUGH TUESDAY MORNING. BY TUESDAY...UPPER LEVEL RIDGE BUILDS INTO THE REGION BRINGING AN END TO THE RAIN AND A START TO HOTTER WEATHER. RIDGE WILL STRENGTHEN WEDNESDAY AND THURSDAY WHICH WILL MEAN CONTINUED DRY WEATHER WITH AFTERNOON TEMPERATURES IN THE LOW TO MID 90S. ARS && .AVIATION... 00Z TAF SET BKN LINE OF SHRA/TSRA DEVELOPING ALONG AND AHEAD OF COLD FRONT THAT ROUGHLY RUNS ALONG MO/AR BORDER. KJBR MAY BE AFFECTED BY STORM MOVING OUT OF LAWRENCE COUNTY OVER NEXT HOUR OR TWO. KMKL MAY BE AFFECTED LATER THIS EVENING FROM ACTIVITY LOCATED ACROSS SOUTHERN MO AND WESTERN KENTUCKY. HAVE INTRODUCED A VCTS WITH A TEMPO AT KJBR THRU 02Z. AT KMKL...HAVE THROWN IN A VCTS BTWN 03-08Z. ACTIVITY SHOULD NOT AFFECT KMEM OR KTUP. OTHERWISE EXPECT VFR CONDITIONS OVER NEXT 24 HOURS. CAN/T RULE OUT SOME ISOLATED TSRA DEVELOPMENT DURING THE DAY BUT NOT ENOUGH TO PUT IN TAFS. STRONG SW WINDS WILL DECREASE OVER NEXT HOUR TO BELOW 6 KTS. SPDS SHOULD WILL BE LIGHTER TOMORROW WITH TOP SPDS EXPECTED AROUND 8 KTS. KRM && .PRELIMINARY POINT TEMPS/POPS... MEM 72 88 74 91 / 20 40 50 30 MKL 68 86 68 89 / 30 40 40 30 JBR 67 85 70 89 / 20 40 40 30 TUP 70 89 72 91 / 20 40 50 30 && .MEG WATCHES/WARNINGS/ADVISORIES... AR...NONE. MO...NONE. MS...NONE. TN...NONE. &&
Hazardous weather outlook, Jun 11, 7:07 PM CDT, 4 hours 27 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE MEMPHIS TN 707 PM CDT THU JUN 11 2009 ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115- MSZ001>017-020>024-TNZ001>004-019>021-048>055-088>092-121100- ALCORN-BENTON MS-CALHOUN-CARROLL-CHESTER-CHICKASAW-CLAY-COAHOMA- CRAIGHEAD-CRITTENDEN-CROCKETT-CROSS-DESOTO-DECATUR-DUNKLIN-DYER- FAYETTE-GIBSON-GREENE-HARDEMAN-HARDIN-HAYWOOD-HENDERSON-HENRY- ITAWAMBA-LAFAYETTE-LAKE-LAUDERDALE-LAWRENCE-LEE AR-LEE MS-MADISON- MARSHALL-MCNAIRY-MISSISSIPPI-MONROE-OBION-PANOLA-PEMISCOT- PHILLIPS-POINSETT-PONTOTOC-PRENTISS-QUITMAN-RANDOLPH-SHELBY- ST. FRANCIS-TALLAHATCHIE-TATE-TIPPAH-TIPTON-TISHOMINGO-TUNICA- UNION-WEAKLEY-YALOBUSHA- 707 PM CDT THU JUN 11 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST ARKANSAS... THE MISSOURI BOOTHEEL...NORTH MISSISSIPPI...AND WEST TENNESSEE. .DAY ONE...TONIGHT A STRONG THUNDERSTORM OR TWO MAY WILL BE POSSIBLE OVER NORTHWEST TENNESSEE THIS EVENING...PRODUCING STRONG WINDS AND SMALL HAIL. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS FRIDAY AND SATURDAY. DAMAGING WINDS WOULD BE THE PRIMARY SEVERE WEATHER THREAT. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME. PWB
In the hours before
Special weather statement, Jun 11, 8:27 PM CDT, 3 hours 7 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MEMPHIS TN 827 PM CDT THU JUN 11 2009 TNZ001-002-120215- LAKE TN-OBION TN- 827 PM CDT THU JUN 11 2009 ...THIS SIGNIFICANT WEATHER ALERT IS FOR... NORTHEASTERN LAKE COUNTY IN NORTHWEST TENNESSEE... OBION COUNTY IN NORTHWEST TENNESSEE... A STRONG THUNDERSTORM PRODUCING PEA TO DIME SIZE HAIL AND 40 TO 50 MPH WINDS WAS LOCATED 4 MILES NORTHWEST OF TIPTONVILLE AT 827 PM CDT...MOVING EAST AT 25 MPH. VERY HEAVY RAIN ALONG WITH CONTINUOUS CLOUD TO GROUND LIGHTNING ARE ALSO POSSIBLE WITH THIS THUNDERSTORM. THIS STORM IS NOT EXPECTED TO BECOME SEVERE AND NO WARNINGS ARE ANTICIPATED. PEOPLE IN LAKE AND OBION COUNTIES...INCLUDING LOCATIONS NEAR REELFOOT LAKE STATE PARK AND UNION CITY...SHOULD MONITOR THIS STORM CLOSELY. THIS SIGNIFICANT WEATHER ALERT ALSO INCLUDES REELFOOT LAKE.
The office that day
Everything else NWS Memphis, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 12, 4:04 PM CDT | Severe Thunderstorm Warning | MEG | Shelby, Tipton | 26 min |
| Jun 12, 4:12 PM CDT | Severe Thunderstorm Warning | MEG | Shelby | 48 min |
| Jun 12, 4:21 PM CDT | Flash Flood Warning | MEG | Shelby | 3 hr |
| Jun 12, 4:26 PM CDT | Severe Thunderstorm Warning | MEG | Shelby, Tipton | 49 min |
| Jun 12, 4:43 PM CDT | Severe Thunderstorm Warning | MEG | Fayette | 47 min |
| Jun 12, 4:46 PM CDT | Severe Thunderstorm Warning | MEG | Fayette, Hardeman, Shelby, Tipton | 44 min |
| Jun 12, 4:55 PM CDT | Tornado Warning | MEG | Fayette, Shelby | 35 min |
| Jun 12, 4:58 PM CDT | Tornado Warning | MEG | Fayette, Shelby | 32 min |
| Jun 12, 5:09 PM CDT | Severe Thunderstorm Warning | MEG | Fayette, Haywood, Lauderdale, Shelby, Tipton | 51 min |
| Jun 12, 5:15 PM CDT | Tornado Warning | MEG | Fayette | 30 min |
| Jun 12, 5:32 PM CDT | Severe Thunderstorm Warning | MEG | Fayette, Hardeman, Haywood, McNairy, Tipton | 43 min |
| Jun 12, 5:53 PM CDT | Severe Thunderstorm Warning | MEG | Chester, Fayette, Hardeman, Hardin, Haywood, McNairy | 52 min |
| Jun 12, 6:41 PM CDT | Severe Thunderstorm Warning | MEG | Chester, Decatur, Hardin, McNairy | 49 min |
Nearby
Flash Flood Warnings in Tennessee, 2009Every flash flood warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.